Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 5, NWS Albuquerque, NM

January 20, 2017

NWS Albuquerque, NM issued this wind advisory at Jan 20, 2017, 3:25 AM MST. It took effect at Jan 20, 2017, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2017, 3:25 AM MST (10:25 UTC)
In effect from
Jan 20, 2017, 10:00 AM MST
Expired
Jan 20, 2017, 5:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

681 
WWUS75 KABQ 201025
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 AM MST FRI JAN 20 2017

...STRONG JET WILL REMAIN OVER THE AREA TODAY...

.ATMOSPHERIC MIXING WILL INCREASE AND ALLOW STRONG WINDS ALOFT TO
MIX TO THE SURFACE LATE MORNING INTO THE EARLY AFTERNOON. PEAK
WINDS WILL OCCUR DURING THE MID AFTERNOON PERIOD. THE STRONGER
WIND FLOW WILL EXPAND IN COVERAGE AND INTENSITY COMPARED TO
YESTERDAY AND IMPACT MOST AREAS ALONG AND TO THE EAST OF THE
CENTRAL MOUNTAINS.

NMZ515-521>523-526>537-539-540-210000-
/O.NEW.KABQ.WI.Y.0005.170120T1700Z-170121T0000Z/
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS-
ESTANCIA VALLEY-CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-
CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
325 AM MST FRI JAN 20 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* LOCATION...MOST AREAS ALONG AND TO THE EAST OF THE CENTRAL
  MOUNTAINS EXTENDING EASTWARD TO THE TEXAS BORDER.

* WINDS...WESTERLY 30 TO 35 MPH WITH GUSTS 45 TO 55 MPH. 

* TIMING...DEVELOPING LATE MORNING WITH MOST INTENSE WINDS BETWEEN
  1 TO 3 PM MST. 

* VISIBILITY...LITTLE IMPACT EXPECTED ALTHOUGH LOCALIZED BLOWING
  DUST POSSIBLE ACROSS RECENTLY PLOWED AG FIELDS AND CONSTRUCTION
  SITES. BLOWING SNOW EXPECTED ACROSS THE HIGHEST TERRAIN OF THE
  SANDIA/MANZANO MOUNTAINS. 

* LOCAL IMPACTS...CROSSWINDS WILL DEVELOP ALONG NORTH TO SOUTH
  ORIENTATED HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$
50
1 follow-up statement
044 
WWUS75 KABQ 202353
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MST FRI JAN 20 2017

NMZ515-521>523-526>537-539-540-210100-
/O.EXP.KABQ.WI.Y.0005.000000T0000Z-170121T0000Z/
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS-
ESTANCIA VALLEY-CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-
CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
453 PM MST FRI JAN 20 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

WINDS WILL DECREASE IN STRENGTH THROUGH EARLY EVENING...SO THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE. OCCASIONAL GUSTS TO 50
MPH WILL CONTINUE TO BE POSSIBLE TONIGHT IN THE SOUTH CENTRAL
MOUNTAINS...MAINLY OVER THE HIGH TERRAIN. STRONG WEST WINDS WILL
RETURN ON SATURDAY WITH GUSTS FROM 45 TO 55 MPH MAINLY ALONG AND
EAST OF THE CENTRAL MOUNTAINS.

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 19, 10:53 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 19, 10:53 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1053 PM MST Thu Jan 19 2017

.AVIATION...
06Z TAF CYCLE

Changes with the 06Z package focused mainly on timing of
precipitation and ceilings over the western TAF locations and
winds over the eastern sites. KFMN and KGUP will continue to see
precipitation through 12-14Z with KGUP seeing a return of showers
in the 18Z time frame. Both locations will continue to bounce
between MVFR and occasionally IFR in heavier periods of
precipitation. Current trends and guidance have reduced the
confidence of precipitation at KABQ/KAEG/KSAF, thus VCSH is
included at AEG/ABQ with snow showers at SAF dropping conditions
to MVFR in the 13-16Z time frame.

East of the Central Mountains, little changes were done in the
near term with all locations expected to remain VFR but with
strong and gusty winds developing overnight and persisting through
the 00-03Z time frame.

54/Fontenot

&&

.PREV DISCUSSION...316 PM MST Thu Jan 19 2017...
.SYNOPSIS...
A short-lived ridge of high pressure aloft quickly moved across
New Mexico today, but unsettled weather is quickly taking shape
upstream to the west. A one-two punch of wintry weather will
impact central to western sections of New Mexico tonight through
Saturday with the weather pattern remaining unsettled into next
week as well. The first upper level disturbance will arrive this
evening through early Friday, bringing some precipitation to
central and western New Mexico with more significant precipitation
then expected Friday night into Saturday as the second disturbance
arrives. Cooler temperatures, accumulating mountain snow, and a
mix of rain and snow in the central and western valleys are
expected through this time. Strong winds will also accompany this
pair of upper level disturbances with the higher terrain and
eastern plains observing the strongest gusts.

&&

.DISCUSSION...
A tricky forecast is in the works for the next 48 hours as a pair
of upper level perturbations take aim at New Mexico. A short wave
ridge has raced across NM, and the first upstream trough can be
seen digging into AZ and the greater intermountain west. This
feature is already drawing in a healthy swath of Pacific moisture
and forcing with stratiform precipitation expanding over eastern
AZ and now invading western NM. Precipitation is expected to
slowly change from a rain or rain/snow mix to mostly snow in the
mid slope and valley locations this evening with a few inches of
snow accumulation projected over the higher peaks above 8000 feet
in the western half of NM. Given that the next system (late Friday
through Saturday) will pack more of a punch with more impacts,
have opted not to hoist a winter weather advisory for any zones
tonight, but rather will put the focus on late tomorrow through
Saturday with the previously issued winter storm watch. That being
said, some travel impacts from snow are possible near the
continental divide on I-40 and US 550 tonight into early Friday
morning.

A lull in precipitation will grace many locales Friday, but it
will be fairly brief-lived with a second round starting in the
afternoon as the next Pacific trough moves inland over the western
states. Thus, within any given zone of the forecast area, overall
clouds and precipitation coverage will vary throughout the day on
Friday with temperatures running 5 to 10 degrees cooler than
today. Snow will begin to turn more steady over the higher terrain
of western and central NM with higher snowfall rates by the late
afternoon.

Moisture and precipitation will blossom even more over central to
western NM Friday night as the second trough aloft propagates over
AZ, driving healthy upper level dynamics into NM. Forecast models
all remain fairly bullish with QPF amounts over the Gila and
Mogollon rim Saturday morning, and some hefty snow totals of a
foot or more could easily be reached on the higher peaks of
southern Catron county. Secondarily, the Sacramento mountains also
look to get into the action with several inches to a foot or more
of accumulation, and many other peaks of central to western NM
will also likely observe several inches. The other concern will
be blowing snow that will further reduce visibilities and
exaggerate snow and travel impacts in the higher terrain, as wind
gusts of 50 to 60 mph are projected for many high terrain zones.
Much of the eastern plains will escape without precipitation due
to downsloping effects, but the winds will still buffet these
areas Friday and Saturday, especially south of the Interstate 40
corridor. By late Saturday, the trough will have deepened into a
low, exiting into west TX around sunset.

Precipitation will steadily wane from west to east with
orographics slowly fading Saturday night. The drier northwest flow
will yield colder overnight temperatures, but not too far from
late January averages.

Yet again, the break from precipitation will be a short-lived one
on Sunday as the flow aloft is expected to quickly turn more
diffluent by late afternoon. This will begin spreading additional
batches of rain and high elevation snow into the northwestern
zones before dusk Sunday evening. Precipitation will then
progressively expand and intensify into Sunday night and Monday
and Monday night once the trough crosses the Land of Enchantment.
Several inches of new snow accumulation appear within the realm of
possibilities for this tertiary storm while temperatures remain
capped and unable to surpass normalcy.

52

&&

.FIRE WEATHER...
The short lived upper level ridge over the state is currently
weakening as the first Pacific wave crosses into southern NV.
Abundant mid to upper level moisture will surge in from the west
increasing cloud cover and wetting precipitation north and west
tonight. Meanwhile, gusty winds will continue across the eastern
plains overnight with above normal lows, excellent RH recoveries
and good/fair vent rates south of the I-40 corridor.

The first Pacific wave will impact the state tonight through Fri
with persistent wetting precipitation...mainly in the form of
snow/low elevation rain favoring areas west of the central mtn
chain. Snowfall accumulations will be moderate to heavy at times
with the incoming waves. Vent rates will improve area wide because
of an upper level jet crossing central NM helping to raise mixing
heights 6500 to 7500ft. With that being said, surface winds will
increase area wide but the stronger winds will favor high terrain
areas along and east of the central mtn chain Fri aftn. Daytime
RH values will come up Fri but downsloping winds will keep things
a bit drier in the east.

Fri night-Sat...Wetting precipitation with ample cloud cover will
be persistent central and west followed by strong winds central
and east as the second wave impacts the state. Another short term
upper level ridge with a dry mid level intrusion will build over
the state Sat night into Sun before the final wave hammers the
state Mon.

The 3rd and final wave will enter the state early next week as snow
showers impact much of the forecast area except the eastern plains
due to downsloping winds. Extended models still indicate part of the
final wave breaking off and hovering over the area leading to
additional showers and cooler temperatures.

Vent rates will deteriorate across the NE/NC areas but remain good
to excellent areawide Sat, before deteriorating central and west
Sun, becoming spotty on Mon, with improvements central and east Tues.

32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday morning through Saturday evening for
the following zones... NMZ502-506-508-510>514-516.

Winter Storm Watch from Friday afternoon through Saturday evening
for the following zones... NMZ526.

&&

44
Hazardous weather outlook, Jan 19, 4:46 AM MST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 AM MST THU JAN 19 2017

NMZ501>540-201300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
446 AM MST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO NORTHWEST WINDS TO AROUND 55 MPH WILL
IMPACT THE CENTRAL HIGHLANDS...SOUTH CENTRAL MOUNTAINS AND EAST
CENTRAL AND SOUTHEAST PLAINS TODAY. CHANCES FOR ACCUMULATING SNOW
WILL INCREASE TONIGHT OVER THE WESTERN AND CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE FRIDAY THROUGH WEDNESDAY. ROUNDS
OF STRONG AND GUSTY WESTERLY WINDS ARE LIKELY OVER THE EXPOSED
HIGHER TERRAIN AS WELL AS OVER MUCH OF THE EASTERN
PLAINS THROUGH SATURDAY NIGHT. MOUNTAIN SNOW AND VALLEY RAIN AND
SNOW WILL INCREASE WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE
ALONG WEST FACING SLOPES ALONG AND WEST OF THE CONTINENTAL
DIVIDE BY EARLY SUNDAY. A SHORT BREAK SUNDAY WILL BE FOLLOWED BY
YET ANOTHER SYSTEM...WITH POTENTIAL FOR MORE SNOW FOR THE CENTRAL
AND WEST...STRONG WINDS IN THE EAST AND CONSIDERABLY BELOW
AVERAGE TEMPERATURES OVERALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND AS WELL AS SNOW
AMOUNTS AND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 4:33 AM MSTWinter Storm WarningABQ38 hr
Jan 20, 4:33 AM MSTWinter Weather AdvisoryABQ38 hr

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.